Missouri, 2014

Hail in Missouri, September 15, 2014

September 15, 2014 · NWS EAX · 2 events in 2 counties and zones

A few storms moved through the area, bringing sub-severe hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

A few storms moved through the area, bringing sub-severe hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Sep 15, 5:04 AM CST, 2 hours 1 minute earlier.

Area forecast discussion, Sep 15, 5:04 AM CST, 2 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
604 AM CDT Mon Sep 15 2014

.SHORT TERM...(Today through Wednesday)
Issued at 406 AM CDT MON SEP 15 2014

Today/Tonight: As of early this morning, scattered showers and
isolated thunderstorms were developing over northwest Missouri into
portions of Iowa and Nebraska. This was in response to increasing
large scale ascent ahead of a shortwave trough located over the
eastern Dakotas and weak warm air advection. Thus far, convective
coverage has been rather underwhelming compared to solutions from
earlier model runs. The latest guidance depicts a drier tropospheric
profile and likewise much less QPF generation. Based on the current
trends, hard to disagree with trending a little lower on
precipitation chances for today. However, still expect some increase
in convective activity over the forecast area, potentially
before/around sunrise, as continued moistening and warm air
advection upon a 35kt veered low level jet yield a somewhat
conducive environment. Otherwise, a shallow convective band of
showers and isolated thunderstorms should evolve along the surface
cold front as it pushes southward, although the highest probabilities
for precipitation may reside just south of the CWA by late
afternoon. Temperatures today will be coolest north of Interstate 70
where cloud cover and cooler air advecting into the area upon the
frontal passage will keep highs in the mainly in the 60s, with
middle 70s expected over the southern half of the area. Cloud cover
will clear from north to south during the afternoon/evening hours as
drier air move into the region, eventually becoming clear overnight.
Surface high pressure will settle into the region tonight, and with
a good radiational cooling environment, expect to see low
temperatures fall into the 40s in many locations.

Tuesday/Wednesday: High pressure slowly moves off to the east of the
area on Tuesday, providing a cool post-frontal day with mostly sunny
skies and high temperatures in the upper 60s to lower 70s. The
frontal boundary will begin to retreat northward Tuesday night over
Kansas, and with isentropic ascent, scattered showers and
thunderstorms will be possible across the western half of the CWA.
Moisture will continue to move back into the area on Wednesday, with
continued chances for convection during the day. Maximum readings
will be warmer, with highs in the 70s area wide.

.LONG TERM...(Wednesday Night through Sunday)
Issued at 406 AM CDT MON SEP 15 2014

Northwest cyclonic flow at the start of the period will quickly be
replaced by building heights as mid-level high pressure takes form
across the southern Plains. Closer to the surface...a stalled
north-south oriented frontal boundary will serve as a focus for
early morning showers and thunderstorms as strengthening warm air
advection interacts with said front. Based on good agreement between
the operational long range models...have maintained slgt chc-chc
mention across the western and southern third of the fcst area early
Thursday morning. Lingering shwrs/storms will quickly be replaced by
warming temps Thursday afternoon as 850 temps range anywhere from
15-18C across the lwr Missouri Vly. This should support middle to
upper 70s across much of the region...with even warmer temps
expected on Friday /upper 70s to lower 80s/ as warm air advection
continues. Fairly big pattern change anticipated by the weekend as
upper ridging breaks down and CONUS flow becomes increasingly split
as large upper low takes shape over California. As this
occurs...increasing southwest flow across the eastern Pacific will
allow the remnants of Hurricane Odile to translate northeast with
time over the Desert Southwest...central Rockies...and eventually
into the central Plains. Meanwhile...a frontal boundary associated
with a northern stream disturbance will begin approaching from the
northwest which should eventually allow deep tropical moisture
associated with the remnant tropical system into our area.
Surprisingly...fcst models are very much in agreement on this
scenario and thus have maintained high chc pops Saturday into
Saturday night across much of the region. Beyond this...strong high
pressure to build in from the northern Plains which will provide dry
and cool conditions through the conclusion of the period.

&&

.AVIATION...(For the 12Z TAFS through 12Z Tuesday Morning)
Issued at 600 AM CDT MON SEP 15 2014

Current VFR conditions should be replaced by MVFR ceilings in the
next couple hours at TAF sites as stratus expands southward.
Scattered showers and thunderstorms will remain in the vicinity of
TAF sites through late morning into the early afternoon. Thereafter,
drier air will allow for a gradual improvement in ceilings, with a
return to VFR by late afternoon.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

SHORT TERM...Blair
LONG TERM...32
AVIATION...Blair
Hazardous weather outlook, Sep 15, 3:47 AM CST, 3 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
447 AM CDT MON SEP 15 2014

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-161000-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
447 AM CDT MON SEP 15 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TODAY AND TONIGHT

 SHOWERS AND THUNDERSTORMS WILL REMAIN POSSIBLE ACROSS THE REGION
 TODAY...HOWEVER NO SEVERE WEATHER IS EXPECTED.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.CRH.NOAA.GOV/IMAGES/FXC/EAX/EM1/EAX-EMBRIEFING1.PDF

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

 THUNDERSTORMS ARE ALSO POSSIBLE WEDNESDAY AND SATURDAY BUT NO
 SEVERE WEATHER IS EXPECTED AT THIS TIME.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.CRH.NOAA.GOV/IMAGES/FXC/EAX/EM1/EAX-EMBRIEFING1.PDF

In the hours before

Special weather statement, Sep 15, 5:09 AM CST, 1 hour 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
609 AM CDT MON SEP 15 2014

MOZ005-006-151145-
HARRISON MO-MERCER MO-
609 AM CDT MON SEP 15 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MERCER AND NORTHEASTERN
HARRISON COUNTIES UNTIL 645 AM CDT...

AT 607 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES NORTH OF CAINSVILLE...OR 23 MILES
NORTHEAST OF BETHANY...MOVING EAST AT 50 MPH.

HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  MERCER AND SOUTH LINEVILLE.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 4058 9338 4043 9337 4036 9337 4047 9386
      4058 9383
TIME...MOT...LOC 1109Z 284DEG 43KT 4051 9371

32
Special weather statement, Sep 15, 6:41 AM CST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
741 AM CDT MON SEP 15 2014

MOZ020-021-151315-
BUCHANAN MO-CLINTON MO-
741 AM CDT MON SEP 15 2014

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN CLINTON AND BUCHANAN
COUNTIES UNTIL 815 AM CDT...

AT 736 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES SOUTH OF WATHENA...MOVING EAST AT 35 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  GOWER...PLATTSBURG...AGENCY...FAUCETT AND EASTON.

THIS WILL IMPACT THE FOLLOWING INTERSTATES...

  I-29 BETWEEN MILE MARKERS 34 AND 45.
  I-229 BETWEEN MILE MARKERS 0 AND 5.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 3968 9500 3969 9497 3971 9497 3974 9494
      3973 9491 3973 9488 3976 9486 3972 9440
      3950 9445 3953 9461 3953 9463 3963 9505
TIME...MOT...LOC 1240Z 279DEG 31KT 3967 9488

CUTTER

The radar

The Pleasant Hill radar (KEAX), 104 km away, was scanning. The volume nearest the first event began at 13:06 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Buchanan

When
September 15, 7:05 AM CST
Where
Buchanan County, 1.38 mi N of Agency
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.670, -94.750

Hail, Saline

When
September 15, 10:40 AM CST
Where
Saline County, 0.54 mi W of Marshall
Measured
0.75 in hail
Reported by
Public
Coordinates
39.130, -93.210

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2014Every state in 2014This day in weather historyWarnings in Missouri, September 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 544001, 544002.